Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 114, NWS Aberdeen, SD

August 23, 2021Dewey County, Potter County, Walworth County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 23, 2021, 9:17 PM MDT for Dewey County, Potter County, Walworth County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2021, 9:17 PM MDT (03:17 UTC)
Expired
Aug 23, 2021, 10:00 PM MDT
In force
43 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dewey County, SD, Potter County, SD, Walworth County, SD

The radar

The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 9:11 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
2391 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
508 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

032 
WUUS53 KABR 240317
SVRABR
SDC041-107-129-240400-
/O.NEW.KABR.SV.W.0114.210824T0317Z-210824T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1017 PM CDT Mon Aug 23 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Northwestern Potter County in north central South Dakota...
  Northeastern Dewey County in north central South Dakota...
  Southwestern Walworth County in north central South Dakota...

* Until 1100 PM CDT/1000 PM MDT/.

* At 1017 PM CDT/917 PM MDT/, a severe thunderstorm was located near
  Parade, or 11 miles northeast of Eagle Butte, moving east at 35
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Ridgeview around 935 PM MDT.

Other locations in the path of this severe thunderstorm include
Tiospaye Topa School, Laplant and Swiftbird Day School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4503 10112 4526 10114 4538 10009 4505 10027
TIME...MOT...LOC 0317Z 265DEG 32KT 4511 10105 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TDK
1 follow-up statement
984 
WWUS53 KABR 240338
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1038 PM CDT Mon Aug 23 2021

SDC041-107-129-240400-
/O.CON.KABR.SV.W.0114.000000T0000Z-210824T0400Z/
Potter SD-Dewey SD-Walworth SD-
1038 PM CDT Mon Aug 23 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM
CDT/1000 PM MDT/ FOR NORTHWESTERN POTTER...NORTHEASTERN DEWEY AND
SOUTHWESTERN WALWORTH COUNTIES...

At 1037 PM CDT/937 PM MDT/, a severe thunderstorm was located over
Tiospaye Topa School, or 26 miles south of Mobridge, moving east at
50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Swan Creek Rec Area and Akaska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4504 10085 4529 10088 4538 10009 4505 10027
TIME...MOT...LOC 0337Z 258DEG 43KT 4518 10063 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 7:30 PM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 23, 7:30 PM MDT, 1 hour 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
830 PM CDT Mon Aug 23 2021

.UPDATE...
Issued at 828 PM CDT Mon Aug 23 2021

Forecast doing okay this evening. WAA/LLJ will increase overnight
across much of the CWA, likely supporting isolated to scattered
convection. Trends suggest mostly over the northern part of the
state. With high shear/capes, some organization of the storms is
possible later tonight. Temperatures look fine.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 406 PM CDT Mon Aug 23 2021

Weak energy aloft is currently overspreading a weak sfc boundary
across south central South Dakota. As a result, a few storms have
developed. This activity is very near and should move into shortly a
favorable environment for severe weather: 50+ kts of effective bulk
shear, 2000+ J/kg of SBCAPE, fairly steep mid level lapse rates and
high DCAPE. Thus, a supercell or two, if they can become
established, may be in the vicinity of or across the southern CWA
through the early evening with large hail and damaging winds the
main threats.

Additional widely scattered elevated storms may develop/spread later
tonight into Tuesday morning further and further northeast in time
across the rest of the forecast area, thanks to warm air/moisture
advection aloft. This activity could well be severe given continued
strong deep layer shear and MUCAPE values at or above 2000 J/kg. A
cold front will work through the area on Tuesday, shifting winds to
the northwest as it does. Wind gusts across central SD over-
performed some today, up to 35 mph. If they do again tomorrow,
marginal red flag criteria may be met as confidence is higher for
slightly drier air leading to around 20 percent RH across the far
southwestern CWA. This cold front could trigger isolated storms
across the far eastern CWA during the afternoon/evening, though
confidence is low. Cooler air moves in behind the front, with lows
in the mid 50s into Wednesday morning.

.LONG TERM...(Wednesday through Monday)
Issued at 406 PM CDT Mon Aug 23 2021

An active pattern continues through the period, as westerly flow
aloft remains across the Northern Plains. A number of short/open
waves propagate through as a result, providing support for
thunderstorm development. This activity being in the proximity of
good deep layer shear, it has the potential to become strong to
severe. Instability may be limited at times given cool temps and
cloud cover, but should be sufficient to aid in this potential at
times given dewpoints in the 60s to near 70 F. The best chance for
more widespread precipitation exists on Thursday as an open wave
moves through.

High temperatures will range 5 degrees above to 10 degrees below
average through the weekend across the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 615 PM CDT Mon Aug 23 2021

Terminals KABR,KATY,KPIR,KMBG

VFR skies/vsbys are expected along with elevated smoke overnight.
Also, Isolated to scattered storms are expected. Any storm could
produce brief periods of IFR conditions and strong winds.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TDK
SHORT TERM...Lueck
LONG TERM...Lueck
AVIATION...TDK
Hazardous weather outlook, Aug 23, 1:48 PM MDT, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
248 PM CDT Mon Aug 23 2021

MNZ039-046-SDZ004>011-016>023-034>037-242000-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-
Deuel-Sully-Hughes-Hyde-Hand-
248 PM CDT Mon Aug 23 2021

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated storms are possible overnight. The potential for severe
weather is low though cant be ruled out entirely. The threats will
be limited to hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated storms will continue into Tuesday with a low risk of severe
weather. An active pattern continues through the rest of the work
week, however there is too much uncertainty to nail down specific
timing and threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003-015-033-242000-
Corson-Dewey-Stanley-
248 PM CDT Mon Aug 23 2021 /148 PM MDT Mon Aug 23 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...This afternoon and tonight.

Fire danger will be in the very high category today.

Isolated storms are possible overnight. The potential for severe
weather is low though cant be ruled out entirely. The threats will
be limited to hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Fire danger will be in the very high category Tuesday.

Isolated storms will continue into Tuesday with a low risk of severe
weather. An active pattern continues through the rest of the work
week, however there is too much uncertainty to nail down specific
timing and threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ045-048-051-242000-
Jones-Lyman-Buffalo-
248 PM CDT Mon Aug 23 2021

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...This afternoon and tonight.

Fire danger will be in the very high category today for Jones County.

Isolated severe storms are possible through this early evening, with
2 inch plus diameter hail and damaging winds the main threat.
Additional isolated strong to severe storms are possible tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Fire danger will be in the very high category Tuesday for Jones
County.

Isolated storms will continue into Tuesday with a low risk of severe
weather. An active pattern continues through the rest of the work
week, however there is too much uncertainty to nail down specific
timing and threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LUECK

In the hours before

Local storm report, Aug 23, 6:18 PM MDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
718 PM CDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             2 ENE LANTRY            45.02N 101.38W
08/23/2021  E1.00 INCH       DEWEY              SD   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

NWS
Local storm report, Aug 23, 6:29 PM MDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
729 PM CDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             2 ENE LANTRY            45.02N 101.38W
08/23/2021  E1.25 INCH       DEWEY              SD   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

&&
Local storm report, Aug 23, 7:43 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
843 PM CDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             7 W TRAIL CITY          45.49N 100.87W
08/23/2021  E0.50 INCH       CORSON             SD   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&
Local storm report, Aug 23, 8:48 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
948 PM CDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     11 N TIMBER LAKE        45.59N 101.07W
08/23/2021                   CORSON             SD   PUBLIC

            ROOF BLOWN OFF BARN.

&&
Local storm report, Aug 23, 8:53 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
953 PM CDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     TSTM WND GST     6 SSW LITTLE EAGLE      45.61N 100.84W
08/23/2021  E60 MPH          CORSON             SD   PUBLIC

&&

TMK
Local storm report, Aug 23, 9:16 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1016 PM CDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     TSTM WND GST     1 NE TIMBER LAKE        45.43N 101.07W
08/23/2021  M63 MPH          DEWEY              SD   MESONET

            MESONET STATION 293 TIMBER LAKE (SDDOT).

&&

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:12 PM MDTSevere Thunderstorm WarningABRDewey48 min
Aug 23, 7:42 PM MDTSevere Thunderstorm WarningABRCorson48 min
Aug 23, 8:13 PM MDTSevere Thunderstorm WarningABRCorson, Dewey47 min
Aug 23, 8:39 PM MDTTornado WarningABRCorson25 min
Aug 23, 9:01 PM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth59 min
Aug 23, 9:45 PM MDTSpecial Weather StatementABRCampbell30 min
Aug 23, 9:56 PM MDTSevere Thunderstorm WarningABRDewey, Potter, Walworth64 min
Aug 23, 10:02 PM MDTSpecial Weather StatementABRCampbell43 min
Aug 23, 10:51 PM MDTSevere Thunderstorm Warning Considerable damage threatABRFaulk, Potter54 min
Aug 23, 11:01 PM MDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson59 min
Aug 23, 11:56 PM MDTSevere Thunderstorm Warning Considerable damage threatABRBrown, Day, Marshall64 min
Aug 24, 12:05 AM MDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Hand, Spink55 min
Aug 24, 1:52 AM MDTSpecial Weather StatementABRGrant68 min
Aug 24, 5:06 AM MDTSpecial Weather StatementABRDay, Roberts24 min
Aug 24, 5:50 AM MDTSpecial Weather StatementABRGrant25 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.